Delisting Fentanyl Patch

As I work with different physicians to help their patients taper off the high dose Fentanyl patches before Jan 1 (as they will no longer be covered by the Ontario Drug Benefits Program), I do find it both amusing and frustrating throughout the process. Many patients are titrated to the high strength Fentanyl patches because of inadequate pain control. Yet many don’t realize these Fentanyl patches don’t work very well.

It takes patience and time which I find we often lack in our health care system.

It takes patience because it has a very slow onset of action. So don’t expect it to work right away.  But if the patient has been on the patch for a good period of time (e.g at least 4 weeks) and is still complaining of pain, everyone should question first if there is any issue with the Fentanyl absorption transdermally before increasing the dose.   For more info on the intricacies of working with Fentanyl patch, please refer to this post.

I find it amusing because as I explain to the various physicians how the Ontario Drug Benefits Program will no longer pay for the high dose Fentanyl patches as of Jan 1 2017, many of their first question or reaction is that whether we can substitute with two lower strength patches. For example, if an individual is currently on Fentanyl patch 75mcg/hr which will not be covered soon, can we substitute with Fentanyl patch 50mcg/hr and Fentanyl patch 25mcg/hr together?

This is an easy and a lazy way out but the pharmacy may be at risk for crawl back later if there is an audit to be done.  There is also safety concern with handling multiple patches leading to more medication incidents (e.g. forgetting to remove all the patches)

By asking this question, we have essentially skipped the fundamental question to consider the risk with keeping the patients on the high dose fentanyl patches.  We are delisting the high dose Fentanyl patches because there is strong evidence to show that they are more harmful than helpful for pain management. Not only are they probably ineffective, there are serious issues that we are trying to manage such as the Fentanyl patch diversion and opioid overdose crisis across the country.

By asking the question, we have dismissed the very important point that we should try to evaluate if our patients can be on a different opioid, taper off to the lower strength patch or simply take a moment to assess and review.

By asking the question, we have simply ignored out duties to practice safe medicine.

So if this is the attitude that we tend to take in our health care system, we will not be able to move forward to improve, to sustain and to survive.

To be quite honest, many of the my patients who have successfully tapered to a lower strength Fentanyl patch have experienced no withdrawal symptoms and no increase of pain at all. It was like they were switched to a lower strength patch and no one noticed. This essentially supports my hypothesis that many can’t absorb the fentanyl patches in the first place.

I hate to state the obvious – these Fentanyl patches don’t work well at all.



Published by


My name is Cynthia Leung and I am a practicing pharmacist in Kingston Ontario, Canada. This blog is for me to share my ideas, opinions and perspectives on how medications are used in our health care system. Note that these posts are my own opinions and do not represent the opinions of my current or former employers and / or organizations that I may belong to. Any possible case scenarios described in my posts would be modified to maintain patient confidentiality. This blog is not a platform for professional advise for patients or health care providers and the content is not meant to support any clinical decisions or replace professional opinions. Also the images are either taken or created by the author, or adapted with permissions. I hope you will enjoy reading my posts!

3 thoughts on “Delisting Fentanyl Patch”

  1. Finally ! Someone addressing something that I’ve noticed with my Aunt. Instead of getting her up and moving, they just prescribe fentanyl or morphine patches, and she wears more than one at a time, and no one seems to notice.

    When we move the access to prescriptions into a home mailing program, and she is shipped 3 months worth of supplies at a time, plus regularly switches doctors without having to turn in her old Rxs, or account for her usage, it’s just another OD waiting to happen.

    So glad that Canada, at least, is beginning to address these patches. Now, if only the USA would do something similar.

    Liked by 1 person

  2. You may be right about many patients but experience with one patient recently indicates we should not generalize. The patient wanted to get off fentanyl patches 1) because there developed a contact dermatitis to them 2) the higher dose would no longer be covered. Using information from the pharmacist on how to switch to an oral agent safely, the initial dose of the oral agent was less than 50% of the fentanyl meq. Until we could gradually increase the oral dose to approaching the fentanyl meq dose, the patient experienced for the first time in years severe pain in the range of 9/10 when with the previous fentanyl was in a tolerable 3/10 range. And this is an active person, looking after a young child of school age.

    With all patients, any therapy must be individualised

    Liked by 1 person

    1. Thank you for your comment. Sorry to hear about the experience with your patient. You are correct – any therapy must be individualized and especially true with Fentanyl patch because of the variation of the absorption. The equipotent table for opioid is just a rough starting point – it is based on population estimates and may undershoot or overshoot. In this case, it sounds like it was severely under-estimated when converted to oral agent. Having a PRN on board is important as its usage pattern will help to guide how much the routine dose should be increased in a more timely manner. The pain experienced during the titration phase was really unfortunate.


Leave a Reply

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s